Tennessee, 2015Flash Flooding in Tennessee, April 13, 2015
April 13, 2015 · NWS MEG · 2 events in 2 counties and zones
A slow moving cold front pushed into the Mid-South on April 13, 2015. A surface low moved northeast along the slow moving cold front and across North Mississippi into Middle Tennessee during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front pushed into the Mid-South on April 13, 2015. A surface low moved northeast along the slow moving cold front and across North Mississippi into Middle Tennessee during the evening hours. Numerous showers and embedded thunderstorms with very heavy rain developed across the Mid-South. Heavy rain caused flash flooding in the Memphis Metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 6:40 PM CST, 10 minutes earlier.
Area forecast discussion, Apr 13, 6:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CDT MON APR 13 2015
.UPDATE...LOCALLY HEAVY RAIN IS FALLING ACROSS MUCH OF THE
AREA AND WILL CONTINUE FOR MUCH OF THE NIGHT. LIGHTNIN/THUNDER HAS
BEEN MINIMAL. ADJUSTES ZONES TO ONLY ISOLATED THUNDER. FORECAST
LOOKS ON TRACK...NO NEED TO UPDATE 100% POPS BEFORE MIDNIGHT. A
COLD FRONT IS MOVING ACROSSMEMPHIS AT THIS TIME...AND SHOULD EXIT
THE MIDSOUTH NEAR OR SHORTLY AFTER SUNRISE. TOMORROW WILL BE
COOLER WITH ONLY SCATTERED SHOWERS...MOST LIKELY IN NORTH
MISSISSIPPI.
&&
.PREV DISCUSSION... /ISSUED 712 PM CDT MON APR 13 2015/
UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 254 PM CDT MON APR 13 2015/
DISCUSSION...
CURRENTLY...A COLD FRONT EXTENDING FROM THE GREAT LAKES TO THE
ARKLATEX IS PUSHING INTO THE MIDSOUTH WHILE A POTENT MID LEVEL
TROF IS LIFTING NE FROM THE LOWER MISSISSIPPI VALLEY. A MOIST
AIRMASS IS IN PLACE ACROSS THE MIDSOUTH WITH SFC DEWPOINTS IN THE
MID TO UPPER 60S AND PWS AROUND 1.75 INCHES. AREAL COVERAGE IS
STARTING TO PICK UP AS LIFT GENERATED FROM THE MID LEVEL TROF
OVERSPREADS THE AREA.
TONIGHT...THE MID LEVEL TROF WILL SWING THROUGH THIS EVENING. A
SURFACE LOW OVER ERN TX WILL TRACK NORTEHAST ALONG THE SLOW
MOVING COLD FRONT INTO NORTH MS AROUND 06Z-09Z AND THEN INTO NRN
AL/SRN MIDDLE TN BY TUE AM. AREAL COVERAGE OF SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE TO INCREASE INTO THE EVENING
HOURS AS THE MID LEVEL TROF LIFTS THROUGH. MOST PLACES SHOULD SEE
AT LEAST AN INCH WITH LOCALLY HEAVIER AMOUNTS OF 2-3 INCHES. THIS
COULD LEAD TO SOME ISOLATED FLOODING OF LOW LYING AND FLOOD PRONE
AREAS. EMBEDDED THUNDERSTORMS ACTIVITY SHOULD INCREASE THIS
EVENING WITH THE MID LEVEL TROF AND THE ASSOCIATED INCREASED
ELEVATED INSTABILITY. EXPECT PRECIP TO TAPER OFF FROM THE SW AFTER
MIDNIGHT AS THE MID LEVEL TROF PUSHES INTO THE OHIO VALLEY AND THE
SURFACE LOW TRACKS EAST OF THE AREA.
TUESDAY...NOT LOOKING LIKE A WASH OUT. PROBABLY A FEW LIGHT
SHOWERS AROUND EARLY BUT MUCH OF THE DAY SHOULD BE RELATIVELY DRY.
12Z MODELS ARE IN SOME DISAGREEMENT WITH HOW FAR TO PUSH THE FRONT
SOUTH. THE GFS WHICH HAS A STRONGER SFC LOW TUESDAY AM SHOVES THE
FRONT WELL SOUTH...PROBABLY TOO FAR...WHILE THE NAM/ECMWF HANG IT
UP OVER NE MS. WILL TAKE A COMPROMISE APPROACH AND LEAVE SMALL
POPS ACROSS MUCH OF THE AREA EXCEPT ALONG THE NORTH WHERE THEY
HAVE BEEN REMOVED IN THE AFTN. COOL NE FLOW BEHIND THE DEPARTING
SFC LOW WILL KEEP TEMPS IN THE 60S ACROSS MOST OF THE AREA...INVOF
OF THE SURFACE FRONT ACROSS NE MS COULD SEE SOME LOWER 70S.
TUESDAY NIGHT INTO WEDNESDAY...THE GFS IS MUCH DRIER THAN ITS
COUNTERPARTS WITH THE FRONT REMAINING TO THE SOUTH AND DRIER NE
SFC FLOW ACROSS THE AREA. THE NAM AND ECMWF START MOVING THE
FRONT NORTH QUICKER WITH MORE PRECIP DEVELOPING ACROSS THE AREA.
TOOK A COMPROMISE APPROACH WHICH CUT POPS SLIGHTLY FROM PREVIOUS
FORECAST. ADDED A FEW DEGREES TO GFS NUMBERS TUES NIGHT.
THURSDAY THROUGH MONDAY...ACTIVE PATTERN CONTINUES WITH SURFACE
FRONT REMAINING IN THE VICINITY AND SEVERAL DISTURBANCES MOVING
THROUGH IN MOIST SW FLOW ALOFT. DEPENDING ON PRECIP AMOUNTS EARLY
IN THE WEEK WE COULD BE LOOKING AT THE NEED FOR FLOOD WATCHES AT
SOME POINT. WE MAY START TO DRY BY THE END OF THE WEEKEND INTO
EARLY NEXT WEEKEND AS MAIN UPPER TROF/UPPER LOW SHIFTS EAST AND
WE TRANSISTION TO A DRIER WEST OR NW FLOW REGIME.
SJM
&&
.AVIATION...00Z TAF CYCLE
COLD FRONT HAS ALREADY MOVED THROUGH JBR AND IS EXPECTED TO MOVE
THROUGH REMAINING TAF SITES TONIGHT. SHOWERS AND THUNDERSTORMS
WILL AFFECT MEM/MKL FOR THE NEXT COUPLE OF HOURS AND AT TUP UNTIL
14/04Z...AND RAIN SHOWERS UNTIL AROUND 08Z. MVFR/IFR CONDITIONS
EXPECTED AT LEAST THROUGH 15Z...WITH A GRADUAL IMPROVEMENT TO
MVFR/IFR CONDITIONS BY TUESDAY AFTERNOON.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 13, 2:07 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT MON APR 13 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
307 PM CDT MON APR 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL PUSH INTO THE MIDSOUTH TONIGHT AND INTERACT
WITH AN UPPER LEVEL DISTURBANCE. THIS WILL LEAD TO LOCALLY HEAVY
RAINFALL. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH A
FEW ISOLATED HIGHER AMOUNTS. ISOLATED FLOODING OF LOW LYING AND
FLOOD PRONE AREAS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FRONT WILL STALL OVER SOUTHERN PORTIONS OF THE FORECAST AREA AND
PROVIDE DAILY CHANCES OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE
WEEK. POTENTIALLY HEAVY AMOUNTS OF PRECIPITATION EARLY IN THE WEEK
COULD LEAD TO A SATURATED GROUND...WHICH WOULD ALLOW RAINFALL
LATER IN THE WEEK TO BECOME RUNOFF AND CREATE A FLASH FLOOD
POTENTIAL. IN ADDITION...AREA STREAMS AND RIVERS HAVE THE
POTENTIAL TO RISE THROUGHOUT THE WEEK WITH THE ADDITIONAL RUNOFF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Local storm report, Apr 13, 1:20 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
220 PM CDT MON APR 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 2 SE JONESBORO 35.80N 90.66W
04/13/2015 CRAIGHEAD AR LAW ENFORCEMENT
6 TO 12 INCHES OF WATER OVER PARTS OF SOUTH CARAWAY ROAD.
1/4 TO 1/2 INCH OF RAINFALL IN 15 MINUTES.
&&
PWBSpecial weather statement, Apr 13, 5:54 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT MON APR 13 2015
TNZ049-088-140045-
TIPTON TN-SHELBY TN-
654 PM CDT MON APR 13 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 745 PM CDT FOR...
SOUTHEASTERN TIPTON COUNTY IN SOUTHWESTERN TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN SOUTHWESTERN TENNESSEE...
AT 652 PM CDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAIN NEAR
ARLINGTON...OR 7 MILES EAST OF MILLINGTON. THIS STORM WAS NEARLY
STATIONARY.
POORLY DRAINED ROADWAYS AND LOY LYING AREAS MAY FLOOD.
PEOPLE IN SOUTHEASTERN TIPTON AND NORTHEASTERN SHELBY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3545 8958 3539 8960 3539 8962 3538 8962
3538 8963 3529 8964 3527 8964 3527 8985
3545 8991
TIME...MOT...LOC 2352Z 180DEG 0KT 3535 8975Flash Flood, Tipton
- When
- April 13, 6:50 PM CST to 9:00 PM CST
- Where
- Tipton County, Atoka to 1.75 mi SE of Idaville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.430, -89.780
Heavy rain resulted in flash flooding near the Tipton and Shelby County line. Several roads were closed with more than 6 inches of water including Atoka-Idaville Road and Faulkner Road.
Flash Flood, Shelby
- When
- April 13, 7:30 PM CST to 10:00 PM CST
- Where
- Shelby County, 1.91 mi WNW of Madge to 2.6 mi SW of Ellendale
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.389, -89.712
Heavy rain caused flash flooding across Northern Shelby County. Several roads were closed near the Shelby and Tipton County lines including Rosemark Road. Sections of West Street in Millington were flooded. Part of the Millington Central High School property was flooded. Street flooding also occurred on St. Elmo Street and Mountain Terrace Street in Frayser.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, April 13, 2015$100,000 · EF2 · 1 event
- Flash Flooding and Hail in Texas, April 13 to 14, 2015$572,000 · 1 in hail · 16 events
- Strong Wind in California, April 13 to 14, 2015$1.0 million · 1 event
- Tornadoes in Mississippi, April 13, 2015$28,000 · EF1 · 3 events
- Wildfire in Wisconsin, April 13, 20151 injured · $57,000 · 1 event
- Flash Flooding in Oklahoma, April 13, 2015$25,000 · 9 events
- Hail and Damaging Wind in Texas, April 13, 2015$20,000 · 2.5 in hail · 6 events
- Damaging Winds and Lightning Strike in Florida, April 13, 20152 injured · $5,000 · 3 events
- Flash Flooding and Hail in Texas, April 13, 2015$7,000 · 1.25 in hail · 11 events
- Hail in Texas, April 13, 20151.75 in hail · 8 events
- Flash Flooding in Texas, April 13, 2015$2,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 13, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569249, 569269.